Wisconsin, 2024

Drought in Wisconsin, December 1 to 5, 2024

December 1 to 5, 2024 · NWS GRB · 3 events in 3 counties and zones

Severe Drought (D2) that developed in the fall came to an end the first week of December across north-central Wisconsin.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Severe Drought (D2) that developed in the fall came to an end the first week of December across north-central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Nov 30, 9:19 PM CST, 2 hours 41 minutes earlier. Its key messages:

  • Periods of lake-effect snow continue across north-central Wisconsin tonight through Monday. Additional snowfall of 3 to 6 inches possible in northwest Vilas county, with the most significant accumulations occurring Sunday night into Monday morning.
  • Wind chills of 5 to 10 degrees below zero are expected across north central and parts of central Wisconsin late tonight into Sunday morning.
  • A clipper system brings light snow late Tuesday into Wednesday, followed by strong northwest winds, colder temperatures/wind chills and lake-effect snow Wednesday night into Thursday. Gales possible on Lake Michigan.
Area forecast discussion, Nov 30, 9:19 PM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
919 PM CST Sat Nov 30 2024

Updated aviation portion for 06Z TAF issuance

.KEY MESSAGES...

- Periods of lake-effect snow continue across north-central
  Wisconsin tonight through Monday. Additional snowfall of 3 to 6
  inches possible in northwest Vilas county, with the most
  significant accumulations occurring Sunday night into Monday
  morning.

- Wind chills of 5 to 10 degrees below zero are expected across
  north central and parts of central Wisconsin late tonight into
  Sunday morning.

- A clipper system brings light snow late Tuesday into Wednesday,
  followed by strong northwest winds, colder temperatures/wind
  chills and lake-effect snow Wednesday night into Thursday. Gales
  possible on Lake Michigan.

&&

.DISCUSSION...
Issued at 315 PM CST Sat Nov 30 2024

Forecast concerns include another round of lake-effect snow
for north central WI through Monday, minor accumulations with a
clipper system late Tuesday into Wednesday, followed by another
shot of cold air, strong northwest winds and more lake-effect for
NC WI Wednesday night into Thursday.

After a brief respite in the NC WI lake-effect due to drier air,
westerly surface winds and strong low-level shear, expect
conditions to become more favorable again for the rest of the
weekend into Monday. Low-level winds will gradually veer NW, then
NNW, with persistent lake-H8 delta-t's in the 18-20 C range, and
periodic enhancement from short-wave troughs. One wave, currently
sagging south from southern Manitoba/Ontario in northern
Minnesota, will move through the region later tonight into Sunday
morning. The best set-up occurs Sunday night into Monday morning,
when low-level winds turn NNW and a well-defined short-wave moves
through. Have adjusted model blended pops/QPF/snowfall upward by
blending in some RAP/CONSHORT. Additional accumulations of 3-6
inches are possible in northwest Vilas County, with 2-4 inches of
that falling during the Sunday night/early Monday period. Since
we're still 24+ hours out, will let the midnight shift take
another look and decide if a headline is needed for Vilas County.

A ridge of high pressure will arrive Monday night, causing winds
to back west and shut down the lake-effect. As this high shifts
east on Tuesday, developing WAA will cause light snow to develop
over the northwest part of the forecast later Tuesday.

A clipper system will track north of the region Tuesday night into
Wednesday, but WAA on Tuesday night and short-wave/jet energy
on Wednesday will bring light accumulations of an inch or two to
parts of the region, especially over the northeast half of GRB
CWA. As this system departs, strong northwest winds will bring a
another shot of colder air into the region. This will bring wind
chills as cold at 10 to 15 below zero to NC/C WI Thursday morning.
Lake-effect snow showers and possible accumulations will also
return to NC WI.

&&

.AVIATION...for 06Z TAF Issuance
Issued at 916 PM CST Sat Nov 30 2024

Cloud cover and snow flurries will increase from north to south
across the area tonight, as an upper level trough moves across
Minnesota and Western Wisconsin. Lake effect snow showers could
produce brief IFR conditions north of a RHI to IMT line, otherwise
MVFR/VFR conditions are expected once the clouds arrive.

Snow flurries and lake effect snow showers will continue across
north central Wisconsin Sunday, with scattered snow flurries
elsewhere. MVFR ceilings are likely north of a RRL to IMT line,
and north of SUE across the Door peninsula. Scattered to broken
clouds above 3000 ft are expected elsewhere.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....Kieckbusch
AVIATION.......RDM
Hazardous weather outlook, Nov 30, 2:43 PM CST, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
243 PM CST Sat Nov 30 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-012045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
243 PM CST Sat Nov 30 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Lake effect snow showers are expected across north central
Wisconsin Sunday into Monday. 3 to 6 inches of snow are possible
in northwest Vilas County, with the most significant accumulations
occurring Sunday night into Monday morning. Hazardous travel
conditions will be possible at times across north central
Wisconsin, especially in Vilas and northern Forest counties.

A clipper system is expected to bring light accumulations and
potential for locally hazardous travel late Tuesday into
Wednesday. As this system exits, strong northwest winds, cold
temperatures and wind chills, and lake-effect snow in north
central Wisconsin may occur Wednesday night into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-012045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
243 PM CST Sat Nov 30 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

There is potential for northwest gales Wednesday night into
Thursday.

Kieckbusch

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Forest

When
December 1, 12:00 AM CST to December 5, 7:00 AM CST
Where
Forest forecast zone
Reported by
Drought Monitor
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Severe Drought (D2) extended across the far western portion of the county on the 1st. Enough precipitation (rain and snow) fell during the past week to bring an end to the Severe Drought (D2) based on the December 5th Drought Monitor.

Drought, Oneida

When
December 1, 12:00 AM CST to December 5, 7:00 AM CST
Where
Oneida forecast zone
Reported by
Drought Monitor
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Severe Drought (D2) extended across much of the northeast half of the county on the 1st. Enough precipitation (rain and snow) fell during the past week to bring an end to the Severe Drought (D2) based on the December 5th Drought Monitor.

Drought, Vilas

When
December 1, 12:00 AM CST to December 5, 7:00 AM CST
Where
Vilas forecast zone
Reported by
Drought Monitor
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Severe Drought (D2) extended across all but the far southwest portion of the county on the 1st. Enough precipitation (rain and snow) fell during the past week to bring an end to the Severe Drought (D2) based on the December 5th Drought Monitor.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229117, 1229118, 1229119.